- Learn about HIV
- Treatment in South Africa
- Popular Pages
This is an archive of the Treatment Action Campaign's public documents from
December 1998 until October 2008. I created this website because the TAC's
website appears unmaintained and people were concerned that it
was becoming increasingly hard to find important documents.
The menu items have been slightly edited and a new stylesheet applied to the site. But none of the documents have been edited, not even for minor errors. The text appears on this site as obtained from the Internet Archive.
The period covered by the archive encompassed the campaign for HIV medicines, the civil disobedience campaigns, the Competition Commission complaints, the 2008 xenophobic violence and the PMTCT, Khayelitsha health workers and Matthias Rath court cases.
On Wednesday, Sowetan newspaper ran a disturbing story about a man on antiretrovirals who had a particularly bad case of lipodystrophy and grew breasts. This story highlights the need for doctors and nurses to monitor antiretroviral side-effects closely and to take patients concerns about their side-effects seriously. It also shows how important it is for patients to inform their health providers as soon as they experience possible side-effects.
Antiretroviral treatment is saving hundreds of thousands of lives in South Africa and across the continent, but all medicines for serious diseases carry risks. These need to be managed. The benefits of antiretrovirals far outweigh their risks.
Here is a poster by the Reproductive Health and HIV Research Unit on antiretroviral side-effects.
The TAC endorses the following letter:
The Sowetan newspaper has reported a case of a man growing breasts, due to the side-effects of antiretroviral treatment, accompanied by a disturbing photograph of the man. It is tragic that the side effects were allowed to become this severe.
This is an occasional side-effect of antiretroviral treatment. The man in the photograph is the worst case I have seen after many years of using these drugs in my patients. This side effect usually occurs after several months and very slowly, and patients have lots of time to bring this to the attention of their doctor. It is caused by the redistribution of fat in the body, and can occur in women as well. He needs to quickly switch his antiretroviral drugs to a different combination which does not cause breast enlargement. The enlargement should slowly recede, but he must keep his doctor alerted, and he may need additional treatments if it does not resolve.
Antiretrovirals, like any drugs, have side-effects, sometimes severe. But for the vast majority of patients, they are life-saving. They have changed HIV infection from a death sentence to a manageable chronic disease. This is not to understate the seriousness of what has happened to this man, but to emphasise that although antiretrovirals carry risks, their benefits far outweigh these risks.
One way in which this as well as other serious side-effects could be reduced, is to replace an antiretroviral called stavudine with one called tenofovir, not currently available in our state treatment programme. The Department of Health should consider this improvement to the national treatment protocol.
Finally, if patients see these side effects, they must insist that their health care workers deal with it quickly.
Dr Francois Venter
President: Southern African HIV Clinicians Society
and Reproductive Health and HIV Research Unit, Wits University